Alert archive / Montana / Special Weather Statements in 2011
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Aug 2, 2011, 5:41 PM MDT for Powell County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2011, 5:41 PM MDT (23:41 UTC)
- Expired
- Aug 2, 2011, 6:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Missoula, MT
County Powell County, MT
The radar
The Missoula radar (KMSX), 74 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3057 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
371
WWUS85 KMSO 022341
SPSMSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
541 PM MDT TUE AUG 2 2011
MTZ007-030015-
BUTTE/PINTLAR REGION-
541 PM MDT TUE AUG 2 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL COUNTY UNTIL 615
PM MDT...
AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF OVANDO...OR 15 MILES NORTH OF
DRUMMOND...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OVANDO AND HELMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4678 11315 4692 11331 4694 11328 4718 11288
4719 11280 4718 11279 4694 11278
TIME...MOT...LOC 2341Z 232DEG 20KT 4691 11312
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:52 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 2, 2:52 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 252 PM MDT TUE AUG 2 2011 .DISCUSSION... TONIGHT THROUGH THURSDAY NIGHT...SOUTHWESTERLY FLOW ALOFT WILL MAINTAIN THE CHANCE OF THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF CENTRAL IDAHO AND WESTERN MONTANA FROM POLSON SOUTHWARD THROUGH THURSDAY NIGHT. THE LIKELIHOOD OF THUNDERSTORMS WILL BE GREATEST ACROSS LEMHI COUNTY IN IDAHO DURING THE NEAR TERM. DUE TO FLUCTUATIONS IN THE JET STREAM POSITION AND MONSOONAL MOISTURE THE MOST PRONOUNCED PERIODS OF THUNDERSTORM ACTIVITY WILL BE THROUGH EARLY WEDNESDAY...AND AGAIN THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. CONSIDERING THE CELLULAR NATURE OF THUNDERSTORMS... PRECIPITATION OCCURRENCES WILL BE SPOTTY. HOWEVER...LIGHTNING FROM NEARBY STORM CELLS WILL POSE A SERIOUS THREAT TO THOSE IN UNPROTECTED OUTDOOR AREAS. TEMPERATURES WILL REMAIN SLIGHTLY ABOVE THE SEASONAL AVERAGE DURING THE NEAR TERM AS WELL. FORECAST MODELS CONTINUE TO SHOW A MODESTLY STRONG UPPER LEVEL TROUGH MOVING THROUGH THE NORTHERN ROCKIES EARLY FRIDAY MORNING. ALTHOUGH LACKING IN UPPER LEVEL JET SUPPORT...THE OVERALL INSTABILITY AND MID LEVEL DYNAMICS ASSOCIATED WITH THE TROUGHING FEATURE SHOULD BE ENOUGH TO HELP CONTINUE WIDESPREAD ORGANIZED CONVECTION THROUGH FRIDAY INTO FRIDAY EVENING. THE CHANCES FOR NIGHTTIME STORMS LINGERING INTO SATURDAY MORNING APPEARS LOW AT THIS TIME...AS DOES THE PROBABILITY FOR SEVERE WEATHER. FOR THE WEEKEND AND INTO NEXT WEEK ALL MODELS ARE ADVERTISING WESTERLY TO PERHAPS A LITTLE BIT NORTHWESTERLY FLOW PERSISTING ACROSS THE REGION. THESE MODELS ARE ALSO SHOWING THE CONTINUED CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS AS SUBTLE...VERY HARD TO PREDICT WEATHER FEATURES TRAVERSE THE UPPER LEVEL FLOW SEEMINGLY EVERYDAY. OVERALL ATMOSPHERIC MOISTURE WILL BE LESS THAN THIS WEEK SINCE THIS FLOW PATTERN WILL HAVE EFFECTIVELY SHUT OFF THE MONSOONAL MOISTURE TAP SO BELIEVE THAT OVERALL NEXT WEEKS STORMS WILL INTUITIVELY BE MORE ON THE DRIER SIDE OF THINGS. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING AND OVERNIGHT FOR AREAS SOUTH OF FLATHEAD LAKE. KBTM AND KSMN ARE MOST LIKELY TO BE AFFECTED BY STORMS...BUT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AT KMSO AS WELL. CEILINGS WILL GENERALLY BE 8000 TO 10000 FEET AT TERMINALS WITH MODERATE RAIN DURING STORMS. GUSTY WINDS...SMALL HAIL...AND PARTIAL MOUNTAIN OBSCURATIONS ARE THE MAIN THREATS WITH STORMS. SHOWERS WILL DECREASE EARLY TOMORROW MORNING...03/1600Z. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...ZUMPFE LONG TERM....DICKERSON AVIATION...LEACH
In the hours before
Special weather statement, Aug 2, 5:41 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
541 PM MDT TUE AUG 2 2011
MTZ007-030015-
BUTTE/PINTLAR REGION-
541 PM MDT TUE AUG 2 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL COUNTY UNTIL 615
PM MDT...
AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF OVANDO...OR 15 MILES NORTH OF
DRUMMOND...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OVANDO AND HELMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4678 11315 4692 11331 4694 11328 4718 11288
4719 11280 4718 11279 4694 11278
TIME...MOT...LOC 2341Z 232DEG 20KT 4691 11312The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:03 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 42 min |
| Aug 1, 8:44 PM MDT | Special Weather Statement | MSO | Lewis | 46 min |
| Aug 1, 8:48 PM MDT | Special Weather Statement | MSO | Lemhi | 42 min |
| Aug 1, 9:31 PM MDT | Special Weather Statement | MSO | Idaho | 44 min |
| Aug 1, 10:14 PM MDT | Special Weather Statement | MSO | Lewis | 46 min |
Nearby
Special Weather Statements in Montana, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.